[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.112.64. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 17, 1977

Hypotensive Sequelae of Diazoxide and Hydralazine Therapy

Author Affiliations

From the Department of Medicine, University of Colorado Medical Center, Denver.

JAMA. 1977;237(3):264-265. doi:10.1001/jama.1977.03270300068010
Abstract

DIAZOXIDE (Hyperstat), a nondiuretic, benzothiadiazine vasodilator, has been shown to be a potent and rapidly effective hypotensive agent.1 The promptness of the hypotensive effect of diazoxide and the infrequency of adverse reactions following injection has led to widespread use of this agent in the treatment of hypertensive emergencies.1

We have recently seen, in consultation, four patients in whom severe hypotension followed diazoxide therapy. In each case, another vasodilatory agent, hydralazine hydrochloride, had been administered in close sequence to diazoxide therapy. Additionally, two of the four patients had received potential catecholaminedepleting agents while they were outpatients.

The present communication serves to emphasize that combinations of diazoxide and other vasodilatory or catecholamine-depleting agents may result in extreme hypotension.

Report of Cases 

Case 1.—  A 44-year old woman with a history of hypertension was admitted to the hospital with left chest pain and a blood pressure of 250/170 mm Hg. She

×